{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,8,22]],"date-time":"2026-08-22T04:15:52Z","timestamp":1787372152057,"version":"build-2736575974"},"reference-count":22,"publisher":"BMJ","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Reports"],"accepted":{"date-parts":[[2018,2,20]]},"abstract":"<jats:p>A patient is admitted with complaints of recent onset nausea, discomfort, jaundice and blood tests that reveal severe hepatitis. At the time, she had been taking medication with <jats:italic>Hypericum perforatum<\/jats:italic> (St John\u2019s wort) for 6\u2009months, and 6\u2009weeks before this event, she took flupirtine maleate. A few days after being admitted, she developed encephalopathy progressing to acute liver failure (ALF) requiring unsuccessful liver transplantation. The patient was ultimately diagnosed with drug-induced liver injury (DILI). In this context, while <jats:italic>H. perforatum<\/jats:italic> could interfere with other medication or trigger DILI itself, flupirtine appears to have triggered the DILI, given its liver toxicity capacity. DILI is one of the major ALF causes and can jeopardise patient\u2019s life. Accordingly, all efforts to reduce medication potentially hazardous to the liver are recommended.<\/jats:p>","DOI":"10.1136\/bcr-2017-223329","type":"journal-article","created":{"date-parts":[[2018,3,9]],"date-time":"2018-03-09T04:10:35Z","timestamp":1520568635000},"page":"bcr-2017-223329","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":6,"title":["Flupirtine drug-induced liver injury in a patient developing acute liver failure"],"prefix":"10.1136","volume":"2018","author":[{"ORCID":"https:\/\/orcid.org\/0000-0002-1362-9567","authenticated-orcid":false,"given":"David Noiva","family":"Perdigoto","sequence":"first","affiliation":[{"name":"Department of Gastroenterology, Centro Hospitalar e Universitario de Coimbra EPE, Coimbra, Portugal"},{"name":"Faculty of Medicine, Coimbra University, Coimbra, Portugal"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Pedro","family":"Amaro","sequence":"additional","affiliation":[{"name":"Department of Gastroenterology, Centro Hospitalar e Universitario de Coimbra EPE, Coimbra, Portugal"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Manuela","family":"Ferreira","sequence":"additional","affiliation":[{"name":"Department of Gastroenterology, Centro Hospitalar e Universitario de Coimbra EPE, Coimbra, Portugal"},{"name":"Faculty of Medicine, Coimbra University, Coimbra, Portugal"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Luis","family":"Tom\u00e9","sequence":"additional","affiliation":[{"name":"Department of Gastroenterology, Centro Hospitalar e Universitario de Coimbra EPE, Coimbra, Portugal"},{"name":"Faculty of Medicine, Coimbra University, Coimbra, Portugal"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"239","published-online":{"date-parts":[[2018,3,9]]},"reference":[{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.1","doi-asserted-by":"crossref","first-page":"867","DOI":"10.2165\/11536230-000000000-00000","article-title":"Flupirtine in Pain Management","volume":"24","author":"Devulder","year":"2010","journal-title":"CNS Drugs"},{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.2","doi-asserted-by":"publisher","DOI":"10.1517\/14656560902988528"},{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.3","doi-asserted-by":"crossref","first-page":"453","DOI":"10.1007\/s00228-013-1631-4","article-title":"Flupirtine-induced liver injury: seven cases from the Berlin Case-control Surveillance Study and review of the German Spontaneous Adverse Drug Reaction Reporting Database","volume":"70","author":"Douros","year":"2014","journal-title":"Eur J Clin Pharmacol"},{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.4","doi-asserted-by":"publisher","DOI":"10.1007\/s00428-011-1087-9"},{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.5","doi-asserted-by":"publisher","DOI":"10.1111\/bcp.12565"},{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.6","doi-asserted-by":"crossref","first-page":"821","DOI":"10.1111\/j.1365-2125.2011.04138.x","article-title":"Unexpected frequent hepatotoxicity of a prescription drug, flupirtine, marketed for about 30 years","volume":"73","author":"Michel","year":"2012","journal-title":"Br J Clin Pharmacol"},{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.7","unstructured":"Up to date\u00ae: \u201cWilson\u2019 s disease: Clinical manifestations\u201d. (accessed 7 Aug 2017)."},{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.8","doi-asserted-by":"crossref","first-page":"1401","DOI":"10.1111\/j.1365-2036.2007.03338.x","article-title":"Risk of acute liver injury associated with the use of drugs: a multicentre population survey","volume":"25","author":"Sabat\u00e9","year":"2007","journal-title":"Aliment Pharmacol Ther"},{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.9","doi-asserted-by":"publisher","DOI":"10.1093\/ijnp\/pyv126"},{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.10","doi-asserted-by":"publisher","DOI":"10.1176\/appi.ajp.2013.13050709"},{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.11","doi-asserted-by":"crossref","first-page":"26","DOI":"10.4292\/wjgpt.v8.i1.26","article-title":"Psychotropic drugs and liver disease: a critical review of pharmacokinetics and liver toxicity","volume":"8","author":"Telles-Correia","year":"2017","journal-title":"World J Gastrointest Pharmacol Ther"},{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.12","doi-asserted-by":"publisher","DOI":"10.2174\/138920008784746391"},{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.13","doi-asserted-by":"publisher","DOI":"10.2165\/11317010-000000000-00000"},{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.14","doi-asserted-by":"publisher","DOI":"10.2174\/1389200211209050640"},{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.15","doi-asserted-by":"publisher","DOI":"10.2174\/092986711797535317"},{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.16","doi-asserted-by":"publisher","DOI":"10.1016\/0895-4356(93)90101-6"},{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.17","doi-asserted-by":"crossref","first-page":"114","DOI":"10.3390\/ijms17010114","article-title":"Herb-induced liver injury in the Berlin Case-Control Surveillance Study","volume":"17","author":"Douros","year":"2016","journal-title":"Int J Mol Sci"},{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.18","first-page":"270","article-title":"Flupirtine-induced hepatic failure requiring orthotopic liver transplant","volume":"9","author":"Klein","year":"2011","journal-title":"Exp Clin Transplant"},{"issue":"Suppl 1","key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.19","doi-asserted-by":"crossref","first-page":"47","DOI":"10.1007\/s40264-014-0185-4","article-title":"Causality assessment for suspected DILI during clinical phases of drug development","volume":"37","author":"Regev","year":"2014","journal-title":"Drug Saf"},{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.20","doi-asserted-by":"publisher","DOI":"10.1136\/gutjnl-2016-313369"},{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.21","doi-asserted-by":"crossref","first-page":"218","DOI":"10.1097\/FPC.0000000000000209","article-title":"HLA-DRB1*16: 01-DQB1*05: 02 is a novel genetic risk factor for flupirtine-induced liver injury","volume":"26","author":"Nicoletti","year":"2016","journal-title":"Pharmacogenet Genomics"},{"key":"2025082804195304000_2018.mar08_2.bcr-2017-223329.22","doi-asserted-by":"publisher","DOI":"10.1038\/ajg.2014.131"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2017-223329","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,28]],"date-time":"2025-08-28T11:20:00Z","timestamp":1756380000000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2017-223329"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2018,3,9]]},"references-count":22,"alternative-id":["10.1136\/bcr-2017-223329"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2017-223329","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2018,3,9]]}}}